Psychiatric disorders themselves and treatment with conventional antipsychotic medications have in a number of early studies been associated with venous thromboembolism. In general, information on the relationship between antipsychotics and this possible adverse effect is in the form of case reports and open cross-sectional studies. However, recently the association between conventional antipsychotics and venous thrombosis has been strengthened as a result of the publication of a large, nested, case-control study. In this study, low-potency antipsychotic drugs were more strongly associated with venous thrombosis than high-potency drugs. In addition, recent epidemiological data support an association between the atypical antipsychotic agent clozapine and venous thromboembolism. The risk for venous thromboembolism seems to be highest during the initial months of treatment with antipsychotics. The biological mechanisms responsible for this possible adverse drug reaction are unknown, but a number of hypotheses have been suggested. The increased risk may be the result of drug-induced sedation, obesity, hyperleptinaemia, antiphospholipid antibodies and increased activity in the coagulation system. The association could also be related to underlying risk factors present in patients with psychosis such as smoking. Despite the limitations of present knowledge, clinicians should be aware of this possible adverse drug reaction and should consider interrupting or changing the antipsychotic regimen in patients in whom this reaction is suspected. More studies are needed in order to further elucidate this adverse effect, particularly to determine the incidence rate, possible predisposing factors and the biological mechanisms involved.